Hail, Floyd
- When
- August 28, 7:49 AM CST
- Where
- Floyd County, 0.86 mi SW of Nora Spgs
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.140, -93.010
A complex of thunderstorms moved across portions of northeast Iowa during the morning of August 28th. These storms dropped hail from Floyd County east into Clayton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A complex of thunderstorms moved across portions of northeast Iowa during the morning of August 28th. These storms dropped hail from Floyd County east into Clayton County. The largest hail size reported was two inches in diameter in St. Lucas (Fayette County). The storms also produced some wind damage with trees blown down in Charles City (Floyd County) and power lines downed in Nashua (Chickasaw County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 5:53 AM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
653 AM CDT Tue Aug 28 2018
.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018
At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.
The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments. To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.
.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018
From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.
From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.
From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Aug 28 2018
IFR to LIFR conditions are possible in low stratus this morning.
Showers and thunderstorms look to impact the TAF sites late this
morning through the afternoon hours. Some of the storms may
produce large hail and gusty winds in addition to heavy rain.
Conditions should improve to MVFR and eventually to VFR later this
afternoon after the showers and storms move east of the area.
&&
.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018
Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
053>055-061.
MN...Flash Flood Watch through Wednesday morning for MNZ096.
IA...Flash Flood Watch through Wednesday morning for IAZ011-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...WetenkampHazardous Weather Outlook National Weather Service La Crosse WI 400 AM CDT Tue Aug 28 2018 IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-291200- Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Taylor-Clark-Buffalo-Trempealeau-Jackson- 400 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota into north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into this evening. A few storms could be strong with gusty winds, locally heavy rainfall, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-291200- Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 400 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding will continue today across portions of the area. Scattered thunderstorms are expected this afternoon into this evening. Some of the storms may become severe with damaging winds, large hail, and heavy rainfall leading flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday night through Saturday and again Sunday night into Monday. It is too early to determine if there would be a severe weather threat with any of these storms. .SPOTTER INFORMATION STATEMENT... Rainfall and flooding reports would be appreciated. Local spotter activation may be needed this afternoon and early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM FLASH FLOOD AVALANCHE 43.60N 90.78W
08/28/2018 VERNON WI CO-OP OBSERVER
HIGH WATER ALONG WEST FORK OF KICKAPOO RIVER ALONG COUNTY
ROAD S
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM HEAVY RAIN 2 NE GENOA 43.59N 91.21W
08/28/2018 M7.75 INCH VERNON WI PUBLIC
0726 AM HEAVY RAIN CANTON 43.53N 91.93W
08/28/2018 M5.80 INCH FILLMORE MN PUBLIC
0700 AM HEAVY RAIN FRIENDSHIP 43.98N 89.83W
08/28/2018 M4.10 INCH ADAMS WI CO-OP OBSERVER
CO-OP OBSERVER STATION FRSW3, FRIENDSHIP.
0700 AM HEAVY RAIN ONALASKA 43.88N 91.23W
08/28/2018 M3.20 INCH LA CROSSE WI COCORAHS
COCORAHS STATION WI-LC-18, ONALASKA.
0700 AM HEAVY RAIN STODDARD 43.66N 91.22W
08/28/2018 M7.42 INCH VERNON WI CO-OP OBSERVER
CO-OP OBSERVER STATION STDW3, STODDARD.
0700 AM HEAVY RAIN 1 SW BARRE MILLS 43.82N 91.13W
08/28/2018 M5.88 INCH LA CROSSE WI COCORAHS
COCORAHS STATION WI-LC-17, 1 SW BARRE MILLS.
0700 AM HEAVY RAIN HILLSBORO 2SW 43.63N 90.38W
08/28/2018 M6.64 INCH VERNON WI CO-OP OBSERVER
CO-OP OBSERVER STATION HLBW3, HILLSBORO 2SW.
0700 AM HEAVY RAIN VIROQUA 0.8 ESE 43.55N 90.87W
08/28/2018 M4.29 INCH VERNON WI COCORAHS
COCORAHS STATION WI-VR-2, VIROQUA 0.8 ESE.
&&Special Weather Statement National Weather Service La Crosse WI 804 AM CDT TUE AUG 28 2018 IAZ008-009-018-019-281430- Floyd-Chickasaw-Howard-Mitchell- 804 AM CDT TUE AUG 28 2018 ...A STRONG TO SEVERE THUNDERSTORM WILL AREA OF NORTHERN IOWA... At 802 AM CDT, a strong thunderstorm was located near Clear Lake, or 8 miles east of Garner, moving east at 45 mph. This storm could bring large hail and frequent lightning into areas of north central and northeast Iowa through mid morning. If this storms approaches your area, move indoors and away from windows. Warnings are certainly possible with this storm. Locations impacted include... Charles City, New Hampton, Rockford, and Floyd. LAT...LON 4326 9302 4344 9208 4292 9208 4295 9302 TIME...MOT...LOC 1302Z 258DEG 51KT 4308 9344 Shea
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM HEAVY RAIN LA FARGE 43.58N 90.64W
08/28/2018 M4.70 INCH VERNON WI PUBLIC
0834 AM HEAVY RAIN 1 NW VALLEY 43.65N 90.56W
08/28/2018 M4.50 INCH VERNON WI PUBLIC
0821 AM HEAVY RAIN LA CRESCENT 43.83N 91.31W
08/28/2018 M4.50 INCH HOUSTON MN PUBLIC
0803 AM HEAVY RAIN 2 NE MOUND PRAIRIE 43.80N 91.43W
08/28/2018 M4.95 INCH HOUSTON MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND GST 1 W ROCKFORD 43.05N 92.97W
08/28/2018 E50 MPH FLOYD IA LAW ENFORCEMENT
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM HAIL NORA SPRINGS 43.14N 93.01W
08/28/2018 E0.75 INCH FLOYD IA FIRE DEPT/RESCUE
DIME SIZED HAIL REPORTED
&&
SHEAThe La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 13:49 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell in Marble Rock.
Quarter sized hail fell just north of Marble Rock.
Trees were blown down in Charles City.
Power lines were blown down in Nashua.
Golf ball sized hail fell west of New Hampton.
Quarter sized hail was reported in New Hampton.
Quarter sized hail was reported in New Hampton.
Two inch diameter hail was reported in St. Lucas.
Golf ball sized hail fell just east of Waucoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778749, 778750, 778751, 778754, 778755, 778752, 781400, 778753, 778758, 778756, 778757.